Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 194, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 31, 2002, 7:10 PM CDT for Cimarron County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2002, 7:10 PM CDT (00:10 UTC)
- Expired
- Aug 31, 2002, 8:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 175 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
597 WUUS54 KAMA 010010 SVRAMA OKC025-010100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 710 PM CDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE * UNTIL 800 PM CDT * AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BOISE CITY...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BOISE CITY...KEYES AND GRIGGS LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3676 10256 3654 10280 3651 10212 3687 10220 SLATTERY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:16 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 31, 2:16 PM CDT, 4 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 216 PM CDT SAT AUG 31 2002 LEE-SIDE TROUGH IS ALONG THE FRONT RANGE OF NORTHERN NEW MEXICO AND SOUTHERN COLORADO. CONVECTION HAS STARTED ALONG THE BLACK MESA FROM NEAR RATON EASTWARD. OTHER CONVECTION HAS DIED DOWN IN THE SOUTHEAST ZONES FOR NOW. BEST INSTABILITY AND LIFT WILL REMAIN ALONG THE WESTERN ZONES IN AREA OF BEST CAPE AND LI/S. SOME UPPER LEVEL JET ENERGY AND A WEAK SHORT WAVE ARE EXPECTED TO MOVE EAST THROUGH COLORADO THIS EVENING...SO THIS MAY HELP THE CONVECTION OVER THE MOUNTAINS TO MOVE EAST. GRANADA AND TUCUMCARI PROFILERS SUGGEST THAT THE CONVECTION SHOULD ONLY SLOWLY MOVE EAST. WITH THIS IN MIND...WE DECIDED TO GO WITH THE HIGHER POPS IN THE NORTHWEST. THE SEVERE THREAT LOOKS TO BE LOWER TODAY THAN YESTERDAY. HOWEVER...WET BULB ZERO TEMPS ARE LOWER TODAY. BUT WE DO NOT HAVE THE MID AND UPPER LEVEL SHEAR THAT WE HAD YESTERDAY. STORMS WILL STILL MOVE SLOWLY AND THEY SHOULD PACK A LOT OF RAIN...SO WILL MENTION HEAVY RAIN IN THE ZONES. PATTERN DOES NOT CHANGE MUCH FOR SUNDAY. LEE-SIDE TROUGH WILL MOVE A LITTLE FURTHER EAST AND SHARPEN. THIS COULD PROVIDE ENOUGH LIFT TO GET CONVECTION GOING AGAIN SUNDAY EVENING. ANOTHER SHORT WAVE MOVES THROUGH COLORADO AS WELL SUNDAY NIGHT...SO WILL ADD SOME 20 PERCENTERS TO THE NORTHERN ZONES UPPER HIGH IS STILL FORECAST TO BUILD AND EXPAND ACROSS MUCH OF THE SOUTHERN AND EASTERN U.S. BY MIDWEEK. IF THIS HAPPENS...WE SHOULD SEE A DRYING TREND ACROSS THE PANHANDLES...AS SUBTROPICAL MOISTURE WILL BE SHUNTED NORTHWARD THROUGH THE SOUTHERN ROCKIES. A FEW NUMBERS TO PONDER: AMARILLO 63 90 63 91 / 20 00 00 00 BEAVER 65 92 64 92 / 20 00 20 00 BOISE CITY 59 87 59 89 / 40 00 20 00 BORGER 63 91 63 92 / 20 00 20 00 BOYS RANCH 61 90 63 90 / 30 00 00 00 CANYON 62 90 64 91 / 20 00 00 00 CLARENDON 68 92 67 92 / 20 00 00 00 DALHART 61 89 60 90 / 40 00 20 00 GUYMON 64 92 64 92 / 20 00 20 00 HEREFORD 61 90 64 91 / 30 00 00 00 LIPSCOMB 66 92 64 92 / 20 00 20 00 PAMPA 67 91 66 92 / 20 00 00 00 SHAMROCK 68 93 67 92 / 20 00 00 00 WELLINGTON 68 93 68 93 / 20 00 00 00 .AMA... TX...NONE. OK...NONE. GOEHRING
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.